Alert archive / South Dakota / Red Flag Warnings in 2025

Red Flag Warning 12, NWS Sioux Falls, SD

April 10, 202513 counties in South Dakota

NWS Sioux Falls, SD issued this red flag warning at Apr 10, 2025, 2:36 AM CDT for 13 counties in South Dakota. It took effect at Apr 10, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2025, 2:36 AM CDT (07:36 UTC)
In effect from
Apr 10, 2025, 1:00 PM CDT
Expired
Apr 10, 2025, 8:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Sanborn County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3046 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WWUS83 KFSD 100736
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
236 AM CDT Thu Apr 10 2025

SDZ050-052-057>059-063-064-068-101545-
/O.NEW.KFSD.FW.W.0012.250410T1800Z-250411T0100Z/
Gregory-Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-
Bon Homme-
236 AM CDT Thu Apr 10 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS 
SOUTHCENTRAL SOUTH DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening.

* AFFECTED AREA...In South Dakota, Gregory, Jerauld, Brule, 
  Aurora, Davison, Charles Mix, Douglas, and Bon Homme.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
835 
WWUS83 KFSD 101455
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
955 AM CDT Thu Apr 10 2025

SDZ038-053-060-065-069-102300-
/O.EXA.KFSD.FW.W.0012.250410T1800Z-250411T0100Z/
Beadle-Sanborn-Hanson-Hutchinson-Yankton-
955 AM CDT Thu Apr 10 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS NEAR
THE JAMES RIVER VALLEY...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening.

* AFFECTED AREA...In South Dakota, Beadle, Sanborn, Hanson, 
  Hutchinson and Yankton.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ050-052-057>059-063-064-068-102300-
/O.CON.KFSD.FW.W.0012.250410T1800Z-250411T0100Z/
Gregory-Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-
Bon Homme-
955 AM CDT Thu Apr 10 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS
WEST OF THE JAMES RIVER VALLEY...

* AFFECTED AREA...In South Dakota, Gregory, Jerauld, Brule, 
  Aurora, Davison, Charles Mix, Douglas and Bon Homme.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
666 
WWUS83 KFSD 102029
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
329 PM CDT Thu Apr 10 2025

SDZ038-050-052-053-057>060-063>065-068-069-110100-
/O.CON.KFSD.FW.W.0012.000000T0000Z-250411T0100Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
329 PM CDT Thu Apr 10 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS NEAR THE JAMES RIVER
VALLEY...

* AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, 
  Sanborn, Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, 
  Hutchinson, Bon Homme and Yankton.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
154 
WWUS83 KFSD 110052
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
752 PM CDT Thu Apr 10 2025

SDZ038-050-052-053-057>060-063>065-068-069-110200-
/O.EXP.KFSD.FW.W.0012.000000T0000Z-250411T0100Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
752 PM CDT Thu Apr 10 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR AREAS NEAR THE JAMES RIVER VALLEY...

With rising relative humidity and slowly decreasing winds, the 
Red Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 9, 10:37 PM CDT, 3 hours 59 minutes earlier. Its key messages:

  • Light showers possible (15-30%) late this evening into early Thursday morning. Total rainfall just a few hundredths if any.
  • High to Very High Grassland Fire Danger for Thursday with wind gusts of 25-35 mph.
  • Mild temperatures and steady warming trend through the weekend. Highs in the 70s to near 80 Sat/Sun (15-20 degrees above normal).
  • Low chances for moisture (20-30%) Sunday.
Area forecast discussion, Apr 9, 10:37 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1037 PM CDT Wed Apr 9 2025

.KEY MESSAGES...

- Light showers possible (15-30%) late this evening into early
  Thursday morning. Total rainfall just a few hundredths if any.

- High to Very High Grassland Fire Danger for Thursday with wind
  gusts of 25-35 mph.

- Mild temperatures and steady warming trend through the
  weekend. Highs in the 70s to near 80 Sat/Sun (15-20 degrees
  above normal).

- Low chances for moisture (20-30%) Sunday.

&&

.DISCUSSION...
Issued at 242 PM CDT Wed Apr 9 2025

Surface low pressure system is forecasted to be over ND/MN border
this evening with the CWA on the backside of a shortwave aloft, in
northwest flow. We will start to see surface winds, out of the
northwest, diminish around or a bit after sunset as we lose the
daytime mixing and an inversion sets up, with speeds around 5-10 kts
tonight. Through this evening into early Thursday morning, this low
pressure system will shift southeast through MN, with the center of
the low along the MN/IA border by 12Z Thursday. Few of the CAMs do
indicate the possibility of post frontal/elevated very spotty
convective showers moving northwest to southeast this evening
through early Thursday AM with pops of 15-30%. However, there
are difference in intensity/timing between the CAMS. So low
confidence on exact setup.

For Thursday, linger pops of 15-20% are possible over southwestern
MN/northwestern IA, to the west of this low, before moving out of
the area as the low continues to push southeast through the day. The
upper level ridge out west will continue to amplify and push a bit
more eastward as winds will turn more north/northwesterly aloft. At
the surface, winds will turn more northerly by Thursday afternoon,
with gusts 25-30kts as weak CAA will be over the area. There will
still be an elevated fire danger concern due to these winds,
however, relative humidity values will be higher in the afternoon
than today. Clouds are also forecasted to be over the eastern half
of the CWA, closer to the low while clear skies expected over the
western half of the CWA with overall a bit lower mixing heights
expected during peak heating. By Friday overall clear skies and dry
weather expected with the surface high and now positive tilted
ridge overhead.

Lows for tonight will range in the upper 30s to the lower 40s with
highs for Thursday a bit cooler, ranging in the low 50s to the mid
60s, warmest over southeastern SD/northeastern NE. Warmer air under
the ridge will increase temps back up to the 60s to even low 70s for
Friday.

Warm and dry conditions this weekend, and temperatures will continue
to increase into the weekend. Highs will reach the 70s by Saturday,
and areas with full insolation may break 80. This broad ridge also
supports drier air out of the desert southwest to occupy the region,
leading to the persistence of fire weather concerns through the
weekend and beyond. High to Very High Grassland Fire Danger is
expected Friday through Monday, and Red Flag Warnings may be needed.
The days of highest concern will be Sunday and Monday due to strong
northwesterly gusts upwards of 30 knots over much of the forecast
area. Minimum afternoon humidity will be a key factor in determining
whether or not a Red Flag Warning is needed, as currently minimum
humidity is borderline or just above criteria for the remainder of
the forecast period.

There is increasing model confidence on the arrival of a low
pressure center tracking over the northern Plains on Sunday due to
the incoming upper level trough. While there is still some
variability in the track, models have consistently resolved the
swath of heaviest precipitation remaining to the north over the past
few forecast cycles. Assuming that the track remains consistent,
frontal passage may be a concern Sunday afternoon. While there is
lift available with the presence of the front and good shear, an
early look at model sounding lapse rates along the front do not look
very favorable for any deep convection or severe storm development.
As it stands now ensembles are giving only ~30-50% chance for
measurable precipitation out of the whole event, and 10-30% chance
for 0.1" of liquid. A few select ensemble members bring snow into
the equation in the early morning hours Monday, but for the most
part the expectation is that any precipitation will fall as
rain.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1035 PM CDT Wed Apr 9 2025

Spotty very light showers and sprinkles will push across the
area tonight into early Thursday. With dry air in the low
levels, these showers could produce isolated gusts of 40 mph as
they move through the area overnight. Outside of these spotty
gusts, northwesterly winds will remain around 10 kts tonight,
then increase on Thursday morning, gusting near 30 kts into
Thursday evening. Winds taper off again on Thursday night.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...
AVIATION...JM
Hazardous weather outlook, Apr 9, 8:32 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
832 PM CDT Wed Apr 9 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-110145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
832 PM CDT Wed Apr 9 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Grassland Fire Danger will remain elevated due to northerly winds on
Thursday, however this will come with slightly cooler temperatures
and higher humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in South Dakota, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.